Format

Send to

Choose Destination
Ned Tijdschr Geneeskd. 2000 Oct 7;144(41):1964-7.

[Acute liver failure ascribed to nefazodone: importance of 'postmarketing surveillance' for recently introduced drugs].

[Article in Dutch]

Author information

1
St. Maartens Gasthuis, afd. Inwendige Geneeskunde, Venlo.

Abstract

A 50-year-old man developed acute liver failure 7 months after nefazodone treatment was initiated. There was no evidence of any aetiology apart from the exposure to the antidepressant drug nefazodone, while the results of repeated histological examinations of the liver were compatible with serious progressive drug-induced hepatitis. This diagnosis was initially disregarded because in the literature no patients with nefazodone-induced hepatitis were reported. However, the drug had only recently been introduced, which meant that relatively infrequent adverse drug reactions might not have been published. Further analyses of databases of the marketing pharmaceutical industry and of the World Health Organization revealed more cases of liver toxicity ascribed to nefazodone, which showed that liver failure may indeed be associated with nefazodone use. Consequently, prescribing doctors have been warned by the pharmaceutical company about this possible adverse drug reaction.

PMID:
11048561
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center